Course Hero Logo

The nurse educator is providing patient education

Course Hero uses AI to attempt to automatically extract content from documents to surface to you and others so you can study better, e.g., in search results, to enrich docs, and more. This preview shows page 209 - 211 out of 479 pages.

The nurse educator is providing patient education about the Cardiac Arrhythmia SuppressionTrial (CAST). The nurse correctly explains that the trial demonstrated what effect from thepharmacologic suppression of dysrhythmias?a.It reduced mortality by 50% but increased morbidity.b.It significantly reduced the risk of a second myocardial infarction (MI).c.It doubled the risk of a second MI.d.It should be used in all patients who have had an MI, regardless of rhythm.ANS: C
In the CAST, class IC dysrhythmic drugs were used to prevent dysrhythmias after MI. These drugswere found to actually double the rate of mortality. The antidysrhythmic drugs did not reducemortality or the risk of a second MI. They should not be used for any MI patients with associateddysrhythmiasunlessthedysrhythmiasarelifethreatening.DIF:CognitiveLevel:ComprehensionREF: pp. 408TOP: Nursing Process: Evaluation MSC: NCLEX Client NeedsCategory: Physiologic Integrity: Reduction of Risk Potential391.A nurse is teaching a class on dysrhythmias and associated therapy. The nurse asks the class,“Which cardiac dysrhythmia would resultin the lowest cardiac output, and what treatmentwould beeffective?” The class best demonstrates understanding by responding thatresults in the lowest cardiac output, and treatment includes .a.atrial flutter; lidocaineb.tachycardia; atropinec.first-degree heart block; verapamil [Calan]d.ventricular fibrillation; defibrillationANS: DWith ventricular fibrillation there is no cardiac output, because the pumping action of the heartstops. Treatment with electrical countershock is indicated to restore cardiac function. Atrial flutter,tachycardia, and first-degree heart block do not result in the lowest cardiac output.DIF: CognitiveLevel: AnalysisREF: pp. 409TOP: Nursing Process: Implementation MSC: NCLEX Client NeedsCategory: Physiologic Integrity: Physiologic Adaptation392.A patient with diabetes develops ventricular tachycardia and is in the hospital for evaluation ofthis condition. The nurse reviews the history and learns that the patient takes mexiletine[Mexitil] for pain caused by peripheral neuropathy. What should the nurse do?a.Discuss common side effects associated with taking mexiletine with cardiac agents.b.Understand that this drug will help with both peripheral neuropathy and dysrhythmias.c.Notify the provider to request that another drug be used for peripheral neuropathy pain.d.Request an order for renal function and hepatic function tests.ANS: CMexiletine is an antidysrhythmic medication that can also cause dysrhythmias. It is used to treatthe pain associated with peripheral neuropathy in diabetic patients, but it is contraindicated indiabetic patients with heart disease, and so it should be stopped now that this patient has developeda heart disorder. Because it is contraindicated, the nurse will not teach the patient about its sideeffects with other agents. It can exacerbate cardiac symptoms, so it should not be used to treatdysrhythmias in diabetic patients. There is no indication for tests of renal and hepatic function.DIF:Cognitive Level:EvaluationREF:pp.

Upload your study docs or become a

Course Hero member to access this document

Upload your study docs or become a

Course Hero member to access this document

End of preview. Want to read all 479 pages?

Upload your study docs or become a

Course Hero member to access this document

Term
Fall
Professor
N/A
Tags
Pharmacology, Pharmacologic and Parenteral Therapies

Newly uploaded documents

Show More

Newly uploaded documents

Show More

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture